Alert archive / Indiana / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 2, NWS Northern Indiana

April 9, 1999Cass County, Miami County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Apr 9, 1999, 12:56 AM EST for Cass County, Miami County, Indiana. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 9, 1999, 12:56 AM EST (05:56 UTC)
Expired
Apr 9, 1999, 1:45 AM EST
In force
49 min
Issued by
NWS Northern Indiana
Area
Whole counties

Counties Cass County, IN, Miami County, IN

What was reported inside it

TimeReportWhereRemark
Apr 9, 1:15 AM ESTThunderstorm WindBennetts Switch, INTrees and power lines were blown down due to a small downburst that hit the south central part of thecounty.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 11:30 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.9 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1999-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 859 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1999-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 344 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
859 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
344 m²/s²
0-3 km storm-relative helicity
449 m²/s²
Significant tornado parameter
1.9
Supercell composite
8.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFWA 090555
SVRFWA
INC017-103-090645-

BULLETIN- EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1256 AM EST FRI APR 9 1999

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CASS COUNTY IN NORTH CENTRAL INDIANA
  MIAMI COUNTY IN NORTH CENTRAL INDIANA

* UNTIL 145 AM EST

* AT 1253 AM EST... DOPPLER RADAR AT NORTH WEBSTER INDICATED A
  SEVERE THUNDERSTORM 17 MILES SOUTHWEST OF LOGANSPORT OR 12 MILES
  SOUTH OF GEORGETOWN... MOVING NORTHEAST AT 45 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  GEORGETOWN
  LOGANSPORT
  ROYAL CENTER
  MEXICO
  DENVER
  PERU

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS! A TORNADO
WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 7:58 PM EST, 4 hours 58 minutes earlier.

Area forecast discussion, Apr 8, 7:58 PM EST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
758 PM EST THU APR 8 1999

PRIMARY CONCERN THIS EVENING IS SVR POTENTIAL.

00Z SFC ANALYSIS INDICATED WRMFNT EXTENIDNG FM W CNTRL IL TO SRN
SXNS OF CWA.  SFC DWPTS WERE IN THE 40S TO THE N OF FNT...BUT IN THE
60S TO THE S.

KIND/KIWX RADAR LOOPS INDICATED JUST SHRA OVR LWR MI AND IN...BUT
KLOT LOOP DID INDICATE SCT TRW...SOME OF WHICH HAVE PRODUCED SRV WX
THIS EVENING.

BASED ON ETA...WHICH LOOKED TO HAVE BEST HANDLE ON SFC
FEATURES...WRMFNT WL LIFT TO THE NRN TIER OF IN/OH
COUNTIES BY 12Z.  WITH FRONT LIFTING N...AIRMASS WL DESTABILIZE
SOMEWHAT AS LOW LVL MOISTURE ADVECTS INTO RGN.  18Z ETA RUN INDICATES
CAPES TO AROUND 500 AND LI VALUES TO MINUS 2.  THOUGH INSTABILITIY WL
BE MARGINAL...GOOD VEERING PROFILES WITH HELICITY VALUES OVR 500 AND
SHEAR VALUES NEAR 50 M/S...IN COMBINATION WITH GOOL LOW LVL FORCING
DUE TO 50 KT 850 MB JET PUNCING INTO RGN...SRV POTENTIAL WL CONT.
COUPLED 200 MB JET WL ALSO PRODOCE GOOD DIVERGENCE ALOFT.  ALL
SAID...WL UPDATE MI AND IN ZONES TO JUST REMOVE EVENING WORDING.  WL
KEEP MENTION OF SVR STORMS FOR NRN IN.  REGARDING SVR WX TIMING...
BEST POTENTIAL WOULD BE FROM MINIGHT ON FOR CWA.

.IWX...NONE

BARJENBRUCH

In the hours before

Special weather statement, Apr 8, 11:25 PM EST, 1 hour 31 minutes before
INZ020-022>027-032>034-090900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1125 PM EST THU APR 8 1999

A TORNADO WATCH HAS BEEN ISSUED FOR A PORTION OF NORTHERN INDIANA
UNTIL 4 AM EST.

THE WATCH INCLUDES THE FOLLOWING INDIANA COUNTIES...

WHITE...CASS...MIAMI...WABASH...GRANT...HUNTINGTON...WELLS...
BLACKFORD...ADAMS AND JAY.

SOME CITIES INCLUDED IN THE WATCH AREA ARE LOGANSPORT...WABASH...
MARION...HUNTINGTON...PERU
AND BLUFFTON.

STAY TUNED TO NOAA WEATHER RADIO...CABLE TELEVISION OR LOCAL RADIO
AND TELEVISION FOR THE LATEST SEVERE WEATHER INFORMATION.

BARJENBRUCH
Special weather statement, Apr 8, 11:25 PM EST, 1 hour 31 minutes before
INZ020-022>027-032>034-090900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1125 PM EST THU APR 8 1999

A TORNADO WATCH HAS BEEN ISSUED FOR A PORTION OF NORTHERN INDIANA
UNTIL 4 AM EST.

THE WATCH INCLUDES THE FOLLOWING INDIANA COUNTIES...

WHITE...CASS...MIAMI...WABASH...GRANT...HUNTINGTON...WELLS...
BLACKFORD...ADAMS AND JAY.

SOME CITIES INCLUDED IN THE WATCH AREA ARE LOGANSPORT...WABASH...
MARION...HUNTINGTON...PERU
AND BLUFFTON.

STAY TUNED TO NOAA WEATHER RADIO...CABLE TELEVISION OR LOCAL RADIO
AND TELEVISION FOR THE LATEST SEVERE WEATHER INFORMATION.

BARJENBRUCH

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 3:01 AM ESTSevere Thunderstorm WarningIWXAllen49 min
Apr 9, 8:59 AM ESTSevere Thunderstorm WarningIWXJay31 min
Apr 9, 9:12 AM ESTSevere Thunderstorm WarningIWXAdams48 min

Nearby

Severe Thunderstorm Warnings in Indiana, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.